Naproxen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs, generally referred to as “NSAIDs”. Another common member of this class is Ibuprofen, found in Motrin.
These drugs are used for the management of mild to moderate pain, fever, and inflammation. They work by reducing the levels of prostaglandins, chemicals that are responsible for pain, fever, and inflammation. Naproxen was approved by the FDA in December 1991.
NSAIDs reduce the flow of blood to the kidneys, which may impair their function. The impairment is most likely to occur in patients with preexisting impairment of kidney function or congestive heart failure, and use of NSAIDs in these patients should be done cautiously. Individuals with asthma are more likely to experience allergic reactions to naproxen and other NSAIDs.
NSAIDs also reduce the ability of blood to clot and therefore are likely to increase bleeding after an injury.
NSAIDs increase the risk of potentially fatal, stomach and intestinal adverse reactions (for example, bleeding, ulcers, and perforation of the stomach or intestines). Sometimes, stomach ulceration and intestinal bleeding can occur without any abdominal pain. Black tarry stools, weakness, and dizziness upon standing may be the only signs of the bleeding.
NSAIDs, except low dose aspirin, may increase the risk of potentially fatal heart attacks, stroke, and related conditions. This risk may increase with duration of use and in patients who have underlying risk factors for heart and blood vessel disease. Therefore, NSAIDs should not be used for the treatment of pain resulting from coronary artery bypass graft (CABG) surgery.
Naproxen is available by prescription or over the counter in Aleve.
I went to see the doctor and talked about the headaches I had been having on and off, at which point I was prescribed Naproxen. Since once of these pills can last an entire day, along with the bonus of not having to pop Advil all day? I’m game.
After taking one pill (a dose of 500mg), however, I found out that the headache itself was handled fairly well, but my stomach did not handle the medication all that well. It could have been because I hadn’t eaten anything, so the next day, I tried again after having a hearty breakfast, and was just about floored when I then tried two pills (a dose of 1000mg) – and this time around, my head wasn’t helped at all!
On the third day, with no help for my head, and not being able to keep any food down either, I finally gave up. Since the pills last so long in the system – usually around twelve hours – it takes so long to recover to the point where I can even keep something down, it’s back to the drawing board.
New Study Shows Popular Pain Relievers May Pose Risk
Nov. 14, 201602:22
A new study comparing three popular arthritis drugs shows they’re all about equally safe — and equally dangerous for the heart.
It’s good news for people who have to take pills every day for chronic pain, but the drugs are not completely safe. Ibuprofen, naproxen and the prescription drug celecoxib all can cause heart problems, especially when taken long term in high doses.
The findings only apply to people taking high doses over time – they do not apply to people who take ibuprofen or naproxen for fevers, headache or the occasional aches and pains. But even occasional use should be limited, experts say.
“My advice to the public is to take the lowest dose you can for the shortest period you can,” said Dr. Steve Nissen, the heart expert at the Cleveland Clinic who ran the study.
The study was started because of a scandal going back to 2004, when the new arthritis drug Vioxx was pulled from the market when it was shown to cause heart attacks and other heart deaths.
It was a shocker because Vioxx, approved in 1999, was designed to be a more refined version of the drugs in the same class as aspirin and ibuprofen, which both can cause dangerous stomach bleeding.
Since then there has been a bit of suspicion surrounding other so-called COX-2 inhibitors, including celecoxib, sold generically and under the brand name Celebrex.
“We gave everybody a drug to protect the stomach and it happened anyway.”
The Food and Drug Administration now mandates a black-box warning on all COX-2 inhibitors and nonsteroidal anti-inflammatory drugs, or NSAIDs, which include aspirin, ibuprofen, naproxen and other over-the-counter pain relievers.
Let our news meet your inbox. The news and stories that matters, delivered weekday mornings.
Nissen’s team did a long-term, head-to-head comparison of celecoxib, ibuprofen and naproxen in 24,000 volunteers with rheumatoid arthritis or osteoarthritis for almost three years.
As expected, naproxen and ibuprofen caused some gastric bleeding and celecoxib caused less, Nissen’s team reported in the New England Journal of Medicine and at a meeting of the American Heart Association.
“We gave everybody a drug to protect the stomach and it happened anyway,” Nissen told NBC News. All the patients got a stomach drug called esomeprazole or Nexium.
And all three drugs caused small numbers of heart events such as heart attacks or strokes– 2.3 percent of those assigned to take celecoxib, 2.5 percent of those assigned to take naproxen and 2.7 percent of those given ibuprofen.
The team saw other expected side-effects. “The effect of Celebrex on blood pressure was zero,” Nissen said. “Ibuprofen caused a clear increase in hospitalizations for high blood pressure. Naproxen had intermediate effects.”
“We are not saying that if you take an occasional 200 mg of ibuprofen that you are going to die.”
“We’ve known these drugs have heightened risks, and we’ve known ibuprofen is less safe than naproxen,” noted Dr. Alan Taylor, chief of cardiology at Georgetown University, who was not involved in the study. “If your doctor prescribes celecoxib, it’s probably pretty safe.”
The study did not necessarily reflect what happens in real life. Most of the patients – more than two-thirds – dropped out before the end of the trial and more than a quarter did not show up for follow-up visits.
And the patients got extremely high doses of ibuprofen – 600 mg three times a day. The usual dose is 200 mg, or one tablet. The people given naproxen got 375 mg twice and day and those given celecoxib got low doses of 100 mg twice a day.
“We are not saying that if you take an occasional 200 mg of ibuprofen that you are going to die,” Nissen said.
It’s not completely clear why the drugs affect heart attack and stroke rates.
COX-2 inhibitors may increase the risk of heart attacks by raising blood pressure and making the blood more likely to clot, researchers say. COX, or cyclooxygenase, is an enzyme that comes in two forms — COX-1 and COX-2. Aspirin and other NSAIDS affect both COX-1 and COX-2. The COX-2 inhibitors were meant to be safer by targeting only COX-2.
Nissen believes people who take high doses of ibuprofen, naproxen and other NSAIDs may be bleeding just a little.
“You are losing blood and you gradually trickle down to where you get to an anemic level. And anemia is not good for the heart,” he said.
“One of the most important messages is if you are going to take these drugs, you should take the lowest dose that’s effective for the least possible period of time.”
And people take too much, he added. “The term the FDA uses is dose creep. One of the most important messages is if you are going to take these drugs, you should take the lowest dose that’s effective for the least possible period of time.”
It’s a huge market. Millions of Americans take NSAIDs and COX-2 inhibitors, spending $1 trillion in 2015 for naproxen, ibuprofen and celecoxib.
That’s a big drop from 2014 when it was a $2.8 trillion market. Celecoxib sales also were $2.5 trillion, almost all of them for the brand-name drug Celebrex. Now most sales are for the much cheaper generic form.
|Type of medicine||Non-steroidal anti-inflammatory drug (NSAID)|
|Used for||Relief of pain and inflammation|
Vimovo® (naproxen in combination with esomeprazole)
Anti-inflammatory painkillers like naproxen are sometimes called non-steroidal anti-inflammatory drugs (NSAIDs), or just ‘anti-inflammatories’. Naproxen is used to treat painful conditions such as arthritis, sprains and strains, backache, period (menstrual) pain, and gout pain.
Naproxen works by blocking the effect of chemicals in your body, called cyclo-oxygenase (COX) enzymes. These enzymes help to make other chemicals in the body, called prostaglandins. Some prostaglandins are produced at sites of injury or damage, and cause pain and inflammation. By blocking the effect of COX enzymes, fewer prostaglandins are produced, which means pain and inflammation are eased.
Naproxen is available on prescription. Short courses of tablets for the treatment of period pain are also available to buy at pharmacies.
Before taking naproxen
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking naproxen, it is important that your doctor or pharmacist knows:
- If you have asthma or any other allergic disorder.
- If you have ever had a stomach or duodenal ulcer, or if you have an inflammatory bowel disorder such as Crohn’s disease or ulcerative colitis.
- If you are pregnant, trying for a baby, or breast-feeding.
- If you are over 65 years of age.
- If you have liver or kidney problems.
- If you have a heart condition, or a problem with your blood vessels or circulation.
- If you have high blood pressure.
- If you have ever had blood clotting problems.
- If you have high blood sugar or cholesterol levels.
- If you are a smoker.
- If you have a connective tissue disorder, such as systemic lupus erythematosus (an inflammatory condition also called lupus, or SLE).
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- If you have ever had an allergic reaction to any other NSAID (such as aspirin, indometacin, diclofenac, and ibuprofen), or to any other medicine.
How to take naproxen
- Before you start taking naproxen, read the manufacturer’s printed information leaflet from inside the pack. There are several strengths and different formulations of naproxen tablet available. Some formulations have a special coating to help protect your stomach against irritation. They are called ‘enteric coated (EC)’ or ‘gastro-resistant’ tablets. The manufacturer’s leaflet will give you more information about your tablets, and provide a full list of side-effects which you may experience from taking them.
- Make sure you take the tablets exactly as your doctor or pharmacist tells you to:
- If you are taking naproxen for a long-term condition (such as arthritis), it is usual for adults to be prescribed 500 mg-1 g daily, to be taken as either a single dose, or divided into two doses during the day. Doses for children depend upon the age of the child.
- For short-term conditions (such as muscle/tendon pain or sprains/strains), the usual dose is 250 mg taken three of four times daily when needed. It is often recommended that a double dose (500 mg) be taken for the first dose.
- For gout, the usual dose is 750 mg for the first dose, and then 250 mg every eight hours until the attack has passed.
- If you have bought naproxen over the counter for period pain, take 250 mg three times daily, for a maximum of three days.
- The dose of Vimovo® is one tablet twice daily before meals.
- As a general rule, taking naproxen with a glass of milk or after eating some food can help to prevent side-effects such as indigestion. The exception to this rule is if you are taking Vimovo® tablets – these should be taken at least 30 minutes before a meal.
- Many people find it helps to take naproxen tablets with a drink of water.
- Some brands of naproxen are specially coated to protect your stomach from irritation. Do not chew or break the tablets, as this will stop the coating from working properly.
- If you have been given enteric coated (EC) tablets, do not take any indigestion remedies during the two hours before taking naproxen, or during the two hours after taking it. This is because antacids stop the protective coating from working as it should.
- If you forget to take a dose, take it as soon as you remember unless it is nearly time for your next dose, in which case leave out the missed dose. Do not take two doses together to make up for a missed dose.
Getting the most from your treatment
- Your doctor will try to prescribe you the lowest dose for the shortest time in order to reduce the risk of side-effects. If you need to take naproxen for a long time, your doctor may want to prescribe another medicine along with it to protect your stomach from irritation. Alternatively, you may be prescribed a brand of naproxen which already contains a protective medicine. An example of a combination brand is Vimovo® which contains naproxen and esomeprazole.
- Try to keep any regular appointments with your doctor. This is so your doctor can check on your progress, and is especially important if you are taking naproxen for a long-term condition.
- If you have asthma, symptoms such as wheeze or breathlessness can be made worse by anti-inflammatories such as naproxen. If this happens to you, you should stop taking the tablets and see your doctor as soon as possible.
- If you buy any medicines, check with a pharmacist that they are safe to take with an anti-inflammatory like naproxen. This is because you should not take these tablets with any other anti-inflammatory painkiller, some of which are available in cold and flu remedies which can be bought over the counter.
- If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.
Can naproxen cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with naproxen. You will find a full list in the manufacturer’s information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Naproxen side-effects||What can I do if I experience this?|
|Indigestion, heartburn, stomach pain||If the discomfort continues, speak with your doctor|
|Feeling sick or being sick (vomiting)||Stick to simple meals – avoid rich or spicy foods|
|Diarrhoea or constipation||Drink plenty of water|
Important: if you experience any of the following less common but more serious symptoms, stop taking naproxen and contact your doctor for advice straightaway:
- If you have any breathing difficulties such as wheeze or breathlessness.
- If you have any signs of an allergic reaction such as swelling around your mouth or face, or a severe itchy skin rash.
- If you pass blood or black stools, vomit blood, or have severe tummy (abdominal) pains.
If you experience any other symptoms which you think may be due to this medicine, speak with your doctor or pharmacist for further advice.
How to store naproxen
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
This Is Why Pain Meds Aren’t Helping Your Back Pain
If over-the-counter painkillers don’t seem to help that nagging ache in your back, you’re not alone. New research suggests that non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen provide little relief for back pain sufferers—and have the potential to cause serious side effects, as well.
Researchers from Australia’s George Institute for Global Health conducted a meta-analysis of 35 previously published clinical trials, with more than 6,000 participants total. The results, published in the Annals of the Rheumatic Diseases, found that only one in six people taking NSAID pills for back pain experienced a meaningful reduction in their symptoms compared to those who took placebo pills. People who took NSAIDs were also 2.5 times more likely than those who didn’t to report gastrointestinal problems, including stomach ulcers and bleeding. The trials included both over-the-counter and prescription-strength NSAIDs.
So why don’t these drugs work for back pain—and if they don’t work, what does? We posed these questions to Jesse Bible, MD, an orthopedic spine surgeon at Penn State Health Milton S. Hershey Medical Center.
RELATED: 15 Natural Back Pain Remedies
First, says Dr. Bible, it’s important to understand that the new study included people who suffered from general spinal pain (often caused by age, wear and tear, and arthritis) as well as sciatica, a specific type of pain caused by herniated disks or other nerve problems.
Back pain caused by age or arthritis is inflammatory, says Dr. Bible, but sciatica isn’t. So it makes sense that NSAIDs wouldn’t work very well to relieve sciatica pain—and that, when sciatica is included in this type of analysis, the benefits of NSAIDs will be less significant overall.
So if you’re popping pain meds and not getting relief, the first thing you should do is figure out what’s causing your back pain. Your doctor can help you, but here’s a hint: If the pain in your back also shoots down one or both legs, there’s a good chance it’s nerve-related.
The good news is, sciatica often clears up on its own in a few weeks to months, says Dr. Bible. In the meantime, your doctor may prescribe physical therapy and/or oral steroids to provide some relief.
RELATED: 18 Sciatica Treatments That Really Work
If your back pain isn’t nerve-related, it’s probably caused by inflammation—and there’s a better chance that NSAIDs will provide at least a little relief. But, Dr. Bible admits, they don’t work for everyone.
“I think most people who have experienced back pain know that over-the-counter medicines aren’t going to be a panacea,” he says. “What we recommend is a variety of lifestyle modifications and treatments that can help in addition to taking a pill.”
One thing that’s consistently been shown to help back pain is staying active. Dr. Bible especially recommends exercises that strengthen the core.
“You want to surround your spine with a strong foundation—your ab muscles, your obliques, your spinal muscles,” he says. “The more those are activating and working well, the less weight and tension the spine has to bear itself.”
Stretching can be beneficial, too, by keeping muscles loose and reducing your risk of further injury. A recent Cochrane Review concluded that yoga may relieve pain and improve function, at least temporarily, for sufferers of chronic back pain. (The study authors say to proceed with caution, however, because yoga and other types of exercise can sometimes make back pain worse.)
Dr. Bible also tells his patients to experiment with heating pads or ice packs, and learn what feels good to them. “A lot of people are able to find a routine of activity modification that works for them,” he says. “They’ll say, ‘I know if I go play golf today I’ll have to sit on the couch for a few hours tonight with a heating pad.’”
If a patient doesn’t want or isn’t able to take NSAIDs because of gastrointestinal or kidney issues, Dr. Bible says acetaminophen is also an option to “help take the edge off.” Some patients will also chose to alternate NSAIDs and acetaminophen so they’re taking smaller amounts of each.
For more news you need to know, subscribe to the Healthy Living newsletter
Most people with chronic back pain won’t find one thing that cures them completely, says Dr. Bible. But trial and error—and a combination of different treatments—can help make people much more comfortable.
And although Dr. Bible is a spinal surgeon, he rarely recommends surgery for inflammatory or sciatica-related back pain. (That’s generally reserved for cases involving acute injuries, or as a last resort for chronic pain.)
“The research shows that you’re much better off finding a potpourri of lifestyle therapies that work for your routine, to help keep you active and provide some relief,” he says.
Francis Sullivan, a spokesman for Wyeth Consumer Healthcare in Madison, N.J., which manufactures Advil, a leading brand of ibuprofen, responded that Dr. Connolly was looking at levels of discomfort far beyond the minor pain felt by the person who pushes himself too hard playing softball on Sunday afternoon.
”What they did in those studies goes beyond the weekend warrior thing,” Mr. Sullivan said. ”Advil works on mild muscle aches.”
Dr. Connolly and other sports-medicine experts say they are concerned that athletes who rely too heavily on Nsaids may be at risk for the serious side effects that can accompany chronic use of these drugs, which may include gastrointestinal ulcers and bleeding, high-blood pressure, dehydration and kidney failure.
While these conditions are extremely rare in people who use the recommended dosage for a short duration (typically no more than 10 days), there is evidence that many competitive athletes abuse the drugs to squelch debilitating pain and to remain active.
”A lot of times, guys have been using every day since college,” said Shareef Abdur-Rahim, a forward for the Atlanta Hawks basketball team, in an article last year at CNNSI.com, the CNN and Sports Illustrated Web site. He was interviewed after concerns surfaced that kidney problems experienced by Sean Elliott, who is now retired from the San Antonio Spurs, and Alonzo Mourning, of the New Jersey Nets, were linked to chronic use of Nsaids.
Though doctors say thatfocal segmental glomerulosclerosis, the kind of kidney failure they suffered, is not typically caused by excessive intake of the pain relievers, many athletes publicly swore off anti-inflammatory drugs.
The problem may not be limited to professional athletes. Last year, a survey of more than 600 high school football players published in The Journal of Adolescent Health found that 15 percent used these medications daily.